Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 266, NWS Springfield, MO

August 8, 2018Douglas County, Wright County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 8, 2018, 4:58 PM CDT for Douglas County, Wright County, Missouri. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2018, 4:58 PM CDT (21:58 UTC)
Expired
Aug 8, 2018, 5:30 PM CDT
In force
32 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Douglas County, MO, Wright County, MO

The radar

The Springfield radar (KSGF), 86 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 5:02 PM CDTTSTM WND DMG5 Nnw Brushyknob, MOTWO TREES WERE REPORTED DOWN ON COUNTY ROAD 106.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.0 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1345 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1345 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
657 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

865 
WUUS53 KSGF 082158
SVRSGF
MOC067-229-082245-
/O.NEW.KSGF.SV.W.0266.180808T2158Z-180808T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
458 PM CDT WED AUG 8 2018

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Northeastern Douglas County in southwestern Missouri...
  Southeastern Wright County in southwestern Missouri...

* Until 545 PM CDT.

* At 458 PM CDT, a severe thunderstorm was located near Mansfield, or
  10 miles northeast of Ava, moving southeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Ava...                            Drury...
  Vanzant...                        Brushyknob...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3697 9268 3709 9258 3709 9225 3692 9225
      3688 9248
TIME...MOT...LOC 2158Z 293DEG 7KT 3704 9250 

HAIL...1.00IN
WIND...60MPH
 
$$

Schaumann
2 follow-up statements
421 
WWUS53 KSGF 082217
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
517 PM CDT WED AUG 8 2018

MOC067-229-082245-
/O.CON.KSGF.SV.W.0266.000000T0000Z-180808T2245Z/
Douglas MO-Wright MO-
517 PM CDT WED AUG 8 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHEASTERN DOUGLAS AND SOUTHEASTERN WRIGHT COUNTIES...

At 517 PM CDT, a severe thunderstorm was located near Norwood, or 12
miles northeast of Ava, moving southeast at 10 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Drury...                          Vanzant...
Brushyknob...                     

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3695 9264 3709 9252 3709 9225 3692 9225
      3688 9248
TIME...MOT...LOC 2217Z 293DEG 7KT 3703 9246 

HAIL...0.88IN
WIND...60MPH
 
$$

Schaumann
689 
WWUS53 KSGF 082230
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
530 PM CDT WED AUG 8 2018

MOC067-229-082239-
/O.CAN.KSGF.SV.W.0266.000000T0000Z-180808T2245Z/
Douglas MO-Wright MO-
530 PM CDT WED AUG 8 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DOUGLAS AND
SOUTHEASTERN WRIGHT COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Springfield.

LAT...LON 3695 9264 3709 9252 3709 9225 3692 9225
      3688 9248
TIME...MOT...LOC 2228Z 293DEG 7KT 3702 9243 

$$

Schaumann

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:22 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Aug 8, 2:22 PM CDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
222 PM CDT Wed Aug 8 2018

.SHORT TERM...(This evening through Thursday)
Issued at 222 PM CDT Wed Aug 8 2018

Scattered convection has developed this afternoon, mainly across
south central Missouri and a few more going up in central
Missouri. Instability has increased with surface based CAPE values
of 3000-4000 j/kg over the CWA. Shear is very weak so we are not
expecting any severe storms. The surface front should drop further
south into Arkansas late this afternoon and evening. We should see
diminishing echoes this evening as instability decreases with the
loss of daytime heating. Any remaining convection later tonight
would be confined to areas along the MO/AR border closer to the
frontal boundary. Thursday looks to be fairly similar with main
areas of convection to our south, but a few storms possible in our
far southern CWA. Severe weather is not expected. Warmer
temperatures will be in the northern CWA, where less cloud cover
is expected. These areas could see some mid 90s, while in the
south upper 80s to low 90s will be more likely.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 222 PM CDT Wed Aug 8 2018

A highly amplified upper ridge in the western U.S. will gradually
begin to fold over by late in the week into the weekend as a
system moves inland over Oregon and Washington. So the ridge will
be oriented more southwest to northeast into the northern Plains
on Saturday. Some weak energy may touch off some scattered
showers/storms over the area late Saturday into Saturday night. An
upper low will drop southeat initially from the Great Lakes
region, while another closed low will develop underneath the ridge
over the southern Plains on Sunday. This will bring some scattered
convection to the area Sunday. The eastern low will push east of
the area on Monday while the southern plains low will gradually
meander eastward and get caught up with a larger trough over the
area by midweek. This system will bring a continued chance for
showers and thunderstorms to the region for the first part of next
week.

Temperatures look to be fairly seasonal over the region through
the extended period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1153 AM CDT Wed Aug 8 2018

With the lower convective temperature today, cumulus field formed
during the mid to late morning. Best moisture field is ahead of
the front down in Arkansas and will be the focus for the
convection this afternoon/evening. Can't rule out some widely
scattered storms over the far southern counties which would
include BBG, but coverage not expected to be enough at this time
to include in 18z TAFS. Mainly expecting VFR conditions. Very
light wind today/tonight so will not to monitor for some MVFR
conditions tonight with fog, but am keeping VFR in for now.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Lindenberg
Hazardous weather outlook, Aug 8, 1:10 PM CDT, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
110 PM CDT Wed Aug 8 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-091815-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
110 PM CDT Wed Aug 8 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited lightning risk.
  Limited excessive heat risk.

DISCUSSION...

  Widely scattered showers and isolated thunderstorms will be
  possible, mainly over southern Missouri and extreme southeast
  Kansas this afternoon and tonight. Severe weather is not
  expected.

  Given the warm and humid conditions...heat index values in the
  mid to upper 90s will occur mainly over south-central Missouri
  this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

  Thunderstorms will be possible once again on Thursday and
  again by late in the weekend. However...severe weather is not
  expected at this time. Heat index values in the mid to
  upper 90s will occur over mainly southern and western Missouri
  during the weekend.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

In the hours before

Local storm report, Aug 8, 11:42 AM CDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1142 AM CDT WED AUG 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 PM     TSTM WND DMG     1 N ROUND SPRING        37.29N 91.41W
08/07/2018                   SHANNON            MO   PUBLIC

            DELAYED REPORT FROM PUBLIC. A FEW 1-2 FOOT
            DIAMETER BRANCHES SNAPPED OFF A LARGE TREE.
            TIME ESTIMATED FROM RADAR.

&&

KP
Special weather statement, Aug 8, 2:52 PM CDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Springfield MO
252 PM CDT WED AUG 8 2018

MOZ098-106-082030-
Oregon MO-Shannon MO-
252 PM CDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SHANNON AND NORTH
CENTRAL OREGON COUNTIES UNTIL 330 PM CDT...

At 251 PM CDT, Doppler radar was tracking a strong thunderstorm near
Winona, or 17 miles west of Van Buren, moving east at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Winona...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3683 9142 3692 9145 3701 9141 3703 9130
      3703 9122 3682 9122
TIME...MOT...LOC 1951Z 274DEG 22KT 3692 9132

Schaumann
Special weather statement, Aug 8, 3:42 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Springfield MO
342 PM CDT WED AUG 8 2018

MOZ104-082115-
Taney MO-
342 PM CDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TANEY COUNTY UNTIL
415 PM CDT...

At 341 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Forsyth, moving east at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Bull Shoals Lake...               Lake Taneycomo...
Rueter...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Lake Taneycomo or Bull Shoals Lake, get out of the
water and move indoors or inside a vehicle. Remember, lightning can
strike out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3653 9304 3658 9313 3666 9306 3665 9298
      3662 9283 3650 9291 3650 9293
TIME...MOT...LOC 2041Z 290DEG 13KT 3659 9302

Schaumann
Special weather statement, Aug 8, 4:36 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Springfield MO
436 PM CDT WED AUG 8 2018

MOZ102-103-082215-
Barry MO-Stone MO-
436 PM CDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR STONE AND SOUTHEASTERN BARRY
COUNTIES UNTIL 515 PM CDT...

At 435 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles east of Cassville to 12 miles north of
Grandview to near Beaver. Movement was east at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Table Rock Lake...                Table Rock State Park...
Silver Dollar City...             Kimberling City...
Shell Knob...                     Reeds Spring...
Indian Point...                   Branson West...
Galena...                         Mccord Bend...
Golden...                         Emerald Beach...
Blue Eye...                       Chain-O-Lakes...
Arrow Point...                    Coney Island...
Cape Fair...                      Jenkins...
Ponce de Leon...                  Lampe...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Table Rock Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to 10
miles from the parent thunderstorm. If you can hear thunder, you are
close enough to be struck by lightning. Move to safe shelter now! Do
not be caught on the water in a thunderstorm.

&&

LAT...LON 3650 9375 3658 9374 3671 9382 3696 9338
      3686 9334 3682 9334 3682 9332 3678 9330
      3650 9332
TIME...MOT...LOC 2135Z 247DEG 21KT 3671 9369 3661 9366 3650 9368

Schaumann

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 2:52 PM CDTSpecial Weather StatementSGFShannon38 min
Aug 8, 3:42 PM CDTSpecial Weather StatementSGFTaney33 min
Aug 8, 3:55 PM CDTSevere Thunderstorm WarningSGFBarry30 min
Aug 8, 4:36 PM CDTSpecial Weather StatementSGFStone39 min
Aug 8, 4:50 PM CDTSevere Thunderstorm WarningSGFStone26 min
Aug 8, 5:33 PM CDTSpecial Weather StatementSGFOregon42 min
Aug 8, 5:46 PM CDTAreal Flood AdvisorySGFStone, Taney3 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.